Flash Flood, Fairfax
- When
- March 28, 7:00 PM EST to March 29, 12:30 AM EST
- Where
- Fairfax County, 6 mi NE of Herndon
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.030, -77.300
A fairly significant severe weather event occurred on March 28. This was due to a strong low pressure system that moved west of the area leaving Virginia with abundant moisture and an unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A fairly significant severe weather event occurred on March 28. This was due to a strong low pressure system that moved west of the area leaving Virginia with abundant moisture and an unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 28, 4:18 PM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 418 PM EST MON MAR 28 2005 .SHORT TERM (TONIGHT)... WATER VAPOR IMAGERY THROUGH 1930Z SHOWS UPPER LOW MOVING RAPIDLY EASTWARD ACROSS CENTRAL NC THIS AFTERNOON. 15Z RUC AND 12Z NAM SHOW A VORTMAX ROTATING AROUND THE UPPER LOW INTO SOUTHERN MD AND THE DELMARVA PENINSULA BETWEEN 18Z AND 21Z OVER AN AREA SOUTH OF THE WARM FRONT WITH DEWPOINTS IN THE UPPER 50S. HAVE INCLUDED SCATTERED SHOWERS AND THUNDERSTORMS IN SOUTHERN MD ZONES AND FAR SOUTHEASTERN VA. NAM BUFKIT SOUNDINGS SHOW CAPES BETWEEN 100 AND 200 J/KG AND 0 TO 6 KM SHEAR AROUND 50 KT. INSTABILITY APPEARS WEAK...BUT WITH COLD POOL ALOFT AND LEFT EXIT REGION OF H25 JET CROSSING THE REGION...THUNDERSTORMS WHICH FORM COULD PRODUCE SEVERE WINDS AND SMALL HAIL. MAIN SWATH OF RAIN WILL CONTINUE TO MOVE TO THE NORTHEAST OF THE CWA TONIGHT WITH A FEW LINGERING SHOWERS EXPECTED...AS A DEFORMATION ZONE TO THE NORTHWEST OF THE UPPER LOW PASSES ACROSS THE CWA FROM WEST TO EAST. UPPER LOW WILL TREK WELL OFF THE COAST TUESDAY...ALLOWING STRONG RIDGING ALOFT AND WEAK RIDGING AT THE SFC TO MOVE IN FROM THE WEST. WITH H85 TEMPERATURES BETWEEN 7 AND 9 C AND CLEARING RESULTING IN STRONG SUNSHINE...EXPECT HIGH TEMPERATURES TUESDAY TO BE NEAR NORMAL IN THE UPPER 50S TO LOWER 60S. && .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... FORECAST CHALLENGE OF THE DAY IS THE STRONG LOW EXPECTED TO ARRIVE ON FRIDAY AND LINGER IN THE AREA THROUGH THE WEEKEND. LEFT TUESDAY AND WEDNESDAY GRIDS UNTOUCHED AS PREVIOUS FORECAST CAPTURES WEAK RIDGING AFTER THE CURRENT SYSTEM EXITS. WILL BE SOME OF THE MOST SPRINGLIKE WEATHER THIS YEAR DURING THE MIDWEEK. SURFACE LOW STRENGTHENS TO OUR WEST ON THURSDAY... ASSOCIATED WITH A DEEP 500MB TROUGH AND A STRONG SURFACE COLD FRONT. CLOUDS FROM THE SYSTEM WILL BEGIN TO OVERSPREAD AREA ON THURSDAY. HAVE DROPPED TEMPS ON THURSDAY TO ACCOUNT FOR CLOUDINESS AND POSSIBLE SELY FLOW OFF THE COLD ATLANTIC AHEAD OF SYSTEM... BELIEVE THAT THOSE WILL OFFSET WARM SURGE AHEAD OF LOW SOMEWHAT. MODELS ARE NOT IN GREAT AGREEMENT REGARDING TIMING OF COLD FRONT PASSAGE OR TRACK OF SURFACE LOW. DID NOT GET CREATIVE WITH TIMING ONSET OF RAIN AT THIS POINT AND KEPT A CHANCE OF RAIN IN THE GRIDS ALL DAY FRIDAY AND SATURDAY. COULD SEE THUNDERSTORMS ON FRIDAY AFTERNOON DEPENDING ON TRACK AND TIMING OF LOW... THIS WILL NEED TO BE WATCHED MORE CLOSELY LATER THIS WEEK. GFS CUTS OFF THE SURFACE LOW AFTER IT PASSES THROUGH PA/NY AND KEEPS IT IN S QUEBEC THROUGH THE WEEKEND... AND 12Z UKMET KEEPS THE LOW OVER LAKE HURON THROUGH 12Z SUNDAY. CAN AT LEAST GLEAN FROM MODELS THAT THE WEEKEND STORM WILL NOT PASS THROUGH QUICKLY. INTRODUCED SLIGHT CHANCE POPS INTO EARLY SUNDAY TO REFLECT POSSIBILITY FOR UPPER LOW TO LINGER LONG ENOUGH TO REDEVELOP PRECIP. ALSO LOWERED GOING FORECAST TEMPS BY SEVERAL DEGREES FROM PREVIOUS FORECAST FOR FRIDAY THROUGH SUNDAY... DO NOT BELIEVE THAT ANYONE WILL GET FAR OUT OF (OR INTO) 50S WHEN 850 MB TEMPS ARE FLIRTING WITH 0C. NORTHWEST FLOW BEHIND THE WEEKEND SYSTEM WILL KEEP THE AREA ON THE COOL SIDE AT LEAST THROUGH SUNDAY. RIDGE BUILDS ON MONDAY TO OUR S. EXPECT CLEARING SKIES AND MODERATING TEMPS... AND AGAIN A GLIMPSE OF SPRING. && .AVIATION... BAND OF THUNDERSTORMS WILL PASS THROUGH DCA/IAD/BWI/MTN BETWEEN 21Z AND 23Z. CEILINGS WILL REMAIN IFR TO LIFR THROUGH 08Z ACROSS ALL SITES...AND LIFT TO MVFR AFTER 08Z WHEN COLD FRONT MOVES TO THE EAST. VISIBILITIES WILL IMPROVE TO VFR BEHIND THE FRONT AFTER 08Z. NORTHWEST WINDS WILL INCREASE TO 10 TO 20 KT AFTER 08Z AND GUSTS TO 25 KT WILL DEVELOP AFTER 13Z WITH ONSET OF BOUNDARY LAYER MIXING. && .MARINE... SMALL CRAFT ADVISORY EXPECTED AFTER 08Z WHEN COLD FRONT WILL MOVE THROUGH THE REGION. SMALL CRAFT SHOULD CONTINUE THROUGH TUESDAY EVENING WITH STRONG BOUNDARY LAYER MIXING TUESDAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY FOR ALL WATERS. && SHORT TERM...SMITH LONG TERM...MAYES AVIATION...SMITH MARINE...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1158 AM EST MON MAR 28 2005 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-036>042-050>056- WVZ048>055-291000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HOWARD MD-JEFFERSON WV-LOUDOUN VA-MADISON VA-MINERAL WV- MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA- PAGE VA-PENDLETON WV-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA- ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA- ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1158 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... FLOODING WILL BE POSSIBLE OVER MUCH OF MARYLAND...THE EASTERN PANHANDLE OF WEST VIRGINIA AND PORTIONS OF NORTHERN VIRGINIA THIS AFTERNOON. ONE TO TWO INCHES OF RAINFALL CAN BE EXPECTED MAINLY ALONG AND NORTHWEST OF A LINE FROM ANNAPOLIS MARYLAND TO STAFFORD VIRGINIA TO WAYNESBORO VIRGINIA. CONSULT THE LATEST FLOOD WATCH MESSAGE UNDER WMO HEADER WGUS61 KLWX OR AWIPS HEADER WBCFFALWX FOR DETAILS. ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE OVER PORTIONS OF NORTHERN VIRGINIA AND LOWER SOUTHERN MARYLAND...MAINLY IN THE AFTERNOON. CONSULT THE SEVERE WEATHER OUTLOOK UNDER WMO HEADER WWUS81 KLWX OR AWIPS IDENTIFIER SPSLWX FOR DETAILS. .DAYS TWO THROUGH SEVEN... MONDAYS RAINFALL WILL DRAIN INTO THE AREA RIVERS ON TUESDAY... RESULTING IN RISING RIVER LEVELS. MANY STAGES WILL EXCEED CAUTION...AND SOME MAY APPROACH FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. HTS/SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EST MON MAR 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 8 SSW FREDERICK 39.32N 77.47W
03/28/2005 FREDERICK MD COUNTY OFFICIAL
BALLENGER CREEK ROAD CLOSED DUE TO HIGH WATER.
0130 PM FLASH FLOOD 3 E FREDERICK 39.43N 77.36W
03/28/2005 FREDERICK MD AMATEUR RADIO
DANCE HALL ROAD AND GASHOUSE PIKE CLOSED DUE TO HIGH
WATER.
0130 PM FLASH FLOOD 8 SSW FREDERICK 39.32N 77.47W
03/28/2005 FREDERICK MD COUNTY OFFICIAL
PLEASANVIEW ROAD AND DOUBS ROAD CLOSED DUE TO HIGH WATER.
0500 PM FLASH FLOOD SHARPSBURG 39.46N 77.75W
03/28/2005 WASHINGTON MD COUNTY OFFICIAL
0546 PM FLASH FLOOD CLEAR SPRING 39.66N 77.93W
03/28/2005 WASHINGTON MD COUNTY OFFICIAL
STREET FLOODING. GROUND SATURATED.
&&
CMEADOWSThe Sterling radar (KLWX), 17 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440154.